Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 86, NWS Sioux Falls, SD

May 17, 2005Brule County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 17, 2005, 7:49 PM CDT for Brule County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2005, 7:49 PM CDT (00:49 UTC)
Expired
May 17, 2005, 8:15 PM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Brule County, SD

The radar

The Sioux Falls radar (KFSD), 200 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 5:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 180049
SVRFSD
SDC015-180115-
/O.NEW.KFSD.SV.W.0086.050518T0049Z-050518T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
749 PM CDT TUE MAY 17 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 815 PM CDT

* AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 22 MILES SOUTH OF CHAMBERLAIN...MOVING NORTH AT
  55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAMBERLAIN AROUND 810 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR SOUTH CENTRAL SOUTH DAKOTA.

LAT...LON 4352 9929 4351 9909 4390 9898 4393 9927
      4370 9938

$$

CJ
1 follow-up statement
000 
WWUS53 KFSD 180058
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
758 PM CDT TUE MAY 17 2005

SDC015-180115-
/O.CON.KFSD.SV.W.0086.000000T0000Z-050518T0115Z/
BRULE SD-
758 PM CDT TUE MAY 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM CDT FOR 
WESTERN BRULE COUNTY...

AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 15 MILES SOUTHWEST OF PUKWANA...OR ABOUT 16 
MILES SOUTH OF CHAMBERLAIN...MOVING NORTH AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PUKWANA AND CHAMBERLAIN AROUND 810 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR SOUTH CENTRAL SOUTH DAKOTA.

LAT...LON 4356 9932 4357 9917 4391 9906 4392 9929
      4370 9936

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:40 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 17, 6:40 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
640 PM CDT TUE MAY 17 2005

.DISCUSSION...
CURRENT FORECAST IN GREAT SHAPE WITH ONLY MINOR TWEAKS MADE IN POPS
AND WEATHER TO ACCOUNT FOR THUNDERSTORMS APPROACHING THE WESTERN
PORTIONS OF THE CWA. LINE OF THUNDERSTORMS CONTINUING TO BLOSSOM AND
MOVE NNE ALONG COLD FRONT ACROSS CENTRAL PORTIONS OF THE STATE.
STILL POSSIBILITY OF LOCALLY HEAVY AMOUNTS OF RAIN WITH TRAINING OF
ECHOS ACROSS CENTRAL PORTION OF CWA LATE TONIGHT...AND THUS WILL
MAINTAIN FLOOD WATCH. NO CHANGES TO ZFP.

.PREV. DISCUSSION...
BIG QUESTION IS RAINFALL POTENTIAL FOR TNGT. SVR CHCS WL BE CONFINED
TO XTRM WRN ZONES FOR A SHORT PERIOD THIS EVENING...AND THEN THINGS
SWITCH TO HEAVY RAIN THREAT AHEAD OF STRONG LOW PRES SYSTEM. LOW LVL
JET OF 50+ KTS TO KEEP STRONG MOISTURE FEED INTO AREA THRU TNGT...
WITH 1.25 TO 1.60 INCH PW. LACK OF A WELL DEFINED LOW LVL EAST-WEST
BNDRY TO FOCUS CONVECTION ATTM...BUT BNDRY ENHANCEMENT EXPECTED THRU
EARLY EVNG ALONG OR JUST N OF MO RVR DUE TO DIFFERENTIAL HEATING
WITH CLOUD COVER...AND OUTFLOW BNDRY FM MRNG CONVECTION...WHICH
COULD ACT AS FOCUS FOR MCS DEVELOPMENT TNGT. IF FOCUSING BNDRY DOES
NOT DVLP...EXPECT WIDESPREAD 3/4 TO 1 1/4 INCH AMOUNTS IN CENTRAL
CWA. IF FOCUS IS THERE...POTENTIAL FOR MAX PCPN OF 2 TO 4 INCHES IN
THAT AREA. GIVEN WET CONDITIONS WE HAVE SEEN OF LATE...HAVE DECIDED
TO ISSUE FLOOD WATCH FOR CENTRAL CWA FOR FLASH FLOOD THREAT...AND
ALSO INCLUDED KSUX AREA FOR URBAN FLOOD THREAT.

HAVE SOME LINGERING THUNDERSTORMS IN THE EASTERN CWA WEDNESDAY
MORNING AS FRONT CONTINUES TO PUSH SLOWLY EAST. WILL DECREASE THIS
IN THE FAR EAST IN THE AFTERNOON...BUT SOME CHANCE FOR REDEVELOPMENT
IN THE FAR EASTERN COUNTIES RIGHT ALONG THE COOL FRONT LATE BEFORE
THE FRONT SHIFTS EAST OF THE CWA. ALSO BUMPED POPS UP INTO CHANCE
RANGE ACROSS THE NORTHWEST QUARTER OF THE CWA WITH POTENTIAL FOR
WRAP-AROUND SHOWERS ON THE BACK SIDE OF STRONG UPPER LEVEL LOW IN
THE AFTERNOON. AREA APPEARS TO BE QUITE STABLE THOUGH...SO HAVE
REMOVED MENTION OF THUNDER FROM ALL AREAS BEHIND THE FRONT. THIS
CHANCE OF SHOWERS WILL SWING EAST ACROSS THE NORTHERN CWA INTO
WEDNESDAY EVENING...THEN LOOKS DRY AND WARMER THROUGH THE REMAINDER
OF THE WORK WEEK AS UPPER TROUGH SLIDES SOUTHEAST AND UPPER RIDGE
BUILDS OVER THE AREA. TOMORROW WILL BE COOLEST DAY OF THE REMAINDER
OF THE WEEK...BUT JUST HOW COOL IN THE NORTH WILL DEPEND ON EXTENT
OF SHOWER ACTIVITY. GFS QUITE A BIT COOLER THAN NAM...AND HAVE GONE
WITH A BLEND OF TEMPS FOR NOW...WEIGHING A BIT MORE TOWARD THE
COOLER GFS IN THE NORTH WITH SHOWER CHANCE. WARMS UP AGAIN THURSDAY
AND FRIDAY...WITH LOWER 80S LIKELY IN WESTERN COUNTIES BOTH DAYS.

ANOTHERN COLD FRONT FORECAST TO PUSH THROUGH THE REGION SATURDAY
NIGHT AND SUNDAY...AND WILL CONTINUE WITH CHANCE OF THUNDERSTORMS
ACROSS THE AREA OVER THE WEEKEND. WILL KEEP TEMPS A LITTLE COOLER
THAN SEASONAL NORMALS FOR SUNDAY AND MONDAY WITH SHIFTING JUST EAST
AND NORTHWEST FLOW OVER THE AREA. RIDGING PUSHES BACK INTO WESTERN
AREAS ON TUESDAY...BRINGING DRY WEATHER AND WARMER TEMPS AGAIN FOR
MIDWEEK.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH 10 PM TO 8 AM CDT FOR SDZ055-056-065>067-068>071.
MN...NONE.
IA...FLOOD WATCH 10 PM TO 8 AM CDT FOR IAZ020-031.
NE...FLOOD WATCH 10 PM TO 8 AM CDT FOR NEZ013-014.

&&

BT/MG/JH
Hazardous weather outlook, May 17, 11:30 AM CDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1130 AM CDT TUE MAY 17 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1130 AM CDT TUE MAY 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY ALONG AND
WEST OF A YANKTON SOUTH DAKOTA TO HURON SOUTH DAKOTA
LINE...PRIMARILY FROM ABOUT 6 PM TO 10 PM THIS EVENING. ALTHOUGH
SOME NICKEL TO QUARTER SIZED HAIL COULD OCCUR...THE PRINCIPAL
THREAT WILL BE VERY STRONG WINDS IN SOME STORMS...POSSIBLY IN
EXCESS OF 60 MPH.

FLOODING...
HEAVY RAINFALL IS POSSIBLE TONIGHT...CENTERED ALONG A LINE FROM
YANKTON TO SIOUX FALLS TO BROOKINGS. STRONG SOUTHERLY WINDS WILL
KEEP BRINGING WARM MOIST AIR INTO THE AREA AHEAD OF THE
APPROACHING LOW PRESSURE SYSTEM. WIDESPREAD RAINS OF AROUND AN
INCH ARE LIKELY IN THIS AREA...WITH LOCALLY HEAVIER AMOUNTS OF 2
TO 3 INCHES OR MORE POSSIBLE.

MINOR RIVER FLOODING IS ALSO EXPECTED TO CONTINUE ALONG THE UPPER
LITTLE SIOUX RIVER FOR MUCH OF THIS WEEK. ADDITIONAL RAINS
TONIGHT INTO WEDNESDAY MAY HAVE AN EFFECT ON RIVER
LEVELS...EXTENDING THE TIME THE RIVER IS IN FLOOD...BUT
SIGNIFICANT ADDITIONAL RISES ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT ON
WEDNESDAY...EAST OF I-29 INTO SOUTHWEST MINNESOTA AND NORTHWEST
IOWA. THERE WILL BE LESS OF A WIND THREAT ON WEDNESDAY AND MORE
OF A HAIL THREAT DUE TO COLDER TEMPERATURES ALOFT. THE BEST
CHANCE FOR SEVERE WEATHER ON WEDNESDAY WILL BE FROM LATE MORNING
THROUGH THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM WEST OF THE
JAMES RIVER FOR THE HAIL AND WIND THREAT...AND MAY BE NEEDED
AFTER 10 PM FOR THE FLASH FLOOD THREAT IN SOUTHEASTERN SOUTH
DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 17, 4:55 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
455 PM CDT TUE MAY 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     HAIL             10 SSW ARTESIAN         43.87N 98.00W
05/17/2005  1.00 INCH        SANBORN            SD   PUBLIC

&&

BT
Local storm report, May 17, 7:36 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
736 PM CDT TUE MAY 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             10 S GREGORY            43.09N 99.43W
05/17/2005  0.88 INCH        GREGORY            SD   PUBLIC

&&

BT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:17 PM CDTSevere Thunderstorm WarningFSDGregory33 min
May 17, 8:08 PM CDTSevere Thunderstorm WarningFSDBrule22 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.